Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 110, NWS Blacksburg, VA

July 17, 1995Floyd County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 17, 1995, 7:52 PM EDT for Floyd County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 1995, 7:52 PM EDT (23:52 UTC)
Expired
Jul 17, 1995, 10:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 172352
FFWRNK
VAC063-023-180200-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT MON JUL 17 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...FLOYD COUNTY
 
IN WEST CENTRAL VIRGINIA
 
   ...BOTETOURT COUNTY
 
AT 752 PM THIS EVENING...DOPPLER WEATHER RADAR SHOWED EXTREMELY HEAVY
RAIN ACROSS FLOYD AND BOTETOURT COUNTIES IN VIRGINIA. THE THUNDERSTORMS
WERE MOVING TO THE EAST ABOUT 15 MPH. RADAR ESTIMATED BETWEEN /2.0/
TO /2.5/ INCHES OF RAIN PER HOUR IN THESE COUNTIES.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:20 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT MON JUL 17 1995

RECOMMENDATIONS...

ALL...FWC MAXES LOOK TOO HIGH FOR WED.  RW/TRW A GOOD BET THIS EVE
(GIVEN CRNT ACTIVITY)...AND CHC WL CONT THRU TNT.

WBC/RDU...KEEP CHC POPS OVR PIEDMONT AREA TMRW MORG.

DISCUSSION...

ALL FCSTRS TO BE ELEVATED TO HERO STATUS IN NEXT CPL DAYS AS MUCH
NEEDED SFC FNT PRESSES THRU THE REGION.  SLGHLY COOLER AND MUCH
DRIER AIR SET TO MV IN BHND FNT.  15Z CHART SHOWED FNT FM NRN OH TO
SRN IL W/ PREFNTL BNDRY FM CNTRL OH TO WRN TN.  THINK TSTMS FIRING
AHD OF TROF...RATHER THAN ACTUAL CD FNT.  NGM GRIDDS SHOWS FNT TO BE
AT WRN EDGE OF RNK CWA AT 12Z TMRW.  IT IS PROGGED TO MAKE ONLY SLOW
PROGRESS ACRS FA AS UPR FLOW RMNS WEAK.  STILL...IT SHD BE THRU
BY 03Z WED.  PREFNTL TROF PROGGED TO BE OVR ERN VA DURG THIS SM PD.

BIG DEBATE IS WHEN PCPN WL END ACRS CWA.  PW RIDGE SHIFT TO A PSN FM
NEW ENG TO N CNTRL NC BY 06Z TNT...AND FURTHER E BY 12Z. MOISTURE
CONV LINGERS A LTL OVR CWA...BUT IT TOO IS TO ERN VA BY MORG.  LTL
EVIDENCE OF QVEC FORCG AND LESS DVRG OF UPR LVL WNDS.  STILL...1.5 PW
OVR CNTRL AND SW VA/NW NC PIEDMONT AT 12Z...AND THTA-E VALUES RMN
HIGH AND FNT YET TO COME BY.  SOMEHOW THIS MAKES ME A LTL
NERVOUS...SPCLY IF FNT GETS TANGLED IN MTNS AND DRIER AIR DOES NOT
WORK IN AS QUICKLY AS GRIDDS INDICATES.

BOTTOM LINE...FEEL THAT SM SCT RW- STL PSBL DURG PRENOON HRS TMRW W/
FROPA YET TO COME.  THINK MNTN OF MORG RW- A GOOD IDEA...SPCLY OVR
ERN PTNS OF CWA...SAY NW NC PIEDMONT AND ACRS SW/SCNTRL PIEDMONT
CTYS OF VA.

CAA DOES NOT IMMEDIATELY FOLLOW FROPA...BUT IS IN EVIDENCE FM BNDRY
LYR TO H85 ON WED.  THIS SHD BE MITIGATED E OF MNTS BY DOWNSLOPE...
BUT THINK OVERALL MOS TEMP DO NOT REFLECT THIS XPCTED CHG.

DESROSIERS

FPAK11PADQ0

In the hours before

Special weather statement, Jul 17, 2:34 PM EDT, 5 hours 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>045
171940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA
   UNTIL 800 PM...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND WYTHE COUNTIES
   IN VIRGINIA UNTIL 900 PM...

...THUNDERSTORM WITH GUSTY WINDS AND HEAVY DOWNPOURS HEADED FOR
   MARTINSVILLE IN HENRY COUNTY VIRGINIA...

AT 235 PM...DOPPLER RADAR SHOWED THUNDERSTORMS SCATTERED ACROSS
MANY COUNTIES IN SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...AND
SOUTHEAST WEST VIRGINIA. THE STRONGEST STORMS AND THE ONES WITH THE
HEAVIEST RAIN AT 235 PM WERE 4 MILES WEST OF MARTINSVILLE IN HENRY
COUNTY...AND NEAR WYTHE IN WYTHE COUNTY VIRGINIA. ALSO...SCATTERED
THUNDERSTORMS WERE PUSHING THROUGH NORTHEAST STOKES COUNTY IN NORTH
CAROLINA.

THESE STORMS WERE MOVING TO THE SOUTHEAST ABOUT 10 TO 15 MPH.
MARTINSVILLE WILL GET A THUNDERSTORM WITH GUSTY WINDS AND HEAVY
RAIN BETWEEN 245 PM AND 315 PM THIS AFTERNOON.

THESE STORMS WILL CAUSE LOCALLY HEAVY DOWNPOURS WHICH WILL CAUSE
WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LYING AREAS.
ALSO...LOOK FOR FREQUENT DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS.

KANE
Special weather statement, Jul 17, 4:26 PM EDT, 3 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045-
172130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL
   800 PM...

...SEVERE THUNDERSTORM WATCH FOR SMYTH AND WYTHE COUNTIES IN
   SOUTHWEST VIRGINIA UNTIL 900 PM...

AT 427 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE
ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE
STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH.

THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH
CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN
ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL
CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LY:ING AREAS.
BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY.

KANE
Special weather statement, Jul 17, 4:27 PM EDT, 3 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045-
172130-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL
   800 PM...

...SEVERE THUNDERSTORM WATCH FOR SMYTH AND TAZEWELL COUNTIES IN
 ~/ SCATTERED THUNDERSTORMS
ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE
ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE
STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH.

THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH
CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN
ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL
CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LYING AREAS.
BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY.

KANE

...CORRECTED HEADING...

WWUS35KPUB0
Special weather statement, Jul 17, 4:46 PM EDT, 3 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045-
172130-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL
   800 PM...

...SEVERE THUNDERSTORM WATCH FOR SMYTH AND TAZEWELL COUNTIES IN
   SOUTHWEST VIRGINIA UNTIL 900 PM...

AT 427 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE
ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE
STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH.

THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH
CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN
ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL
CAUSE WATER TO RAPIDLY COLLECT dON ROADWAYS AND LOW-LYING AREAS.
BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY.

KANE

...CORRECTED HEADING...
Special weather statement, Jul 17, 6:21 PM EDT, 1 hour 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL
   800 PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND TAZEWELL
   COUNTIES OF VIRGINIA UNTIL 900 PM...
...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL VIRGINIA UNTIL
   MIDNIGHT...

AT 622 PM...DOPPLER WEATHER RADAR SHOWED SHOWERS AND THUNDERSTORMS
ACROSS SUMMERS...GREENBRIER...MONROE AND MERCER COUNTIES IN
SOUTHWEST VIRGINIA. MORE THUNDERSTORMS WERE SCATTERED ACROSS
BEDFORD...AMHERST...CAMPBELL...MONTGOMERY...TAZEWELL...PATRICK
...AND BATH COUNTIES IN VIRGINIA AND SURRY AND YADKIN COUNTIES IN
NORTH CAROLINA.

AT 622 PM THE STORMS WITH THE HEAVIEST RAIN WERE OVER BATH COUNTY
VIRGINIA AND SURRY COUNTY NORTH CAROLINA. THESE STORMS WERE
PRODUCING FROM /1.5/ TO /2.0/ INCHES OF RAIN PER HOUR.

THE SHOWERS AND THUNDERSTORMS WERE DRIFTING TO THE SOUTHEAST
ABOUT 15 MPH.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WHICH CAN RAPIDLY
FLOOD ROADWAYS AND LOW-LYING AREAS. ALSO...THERE WILL BE BRIEF
GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING.

DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. BE ALERT FOR VERY HEAVY
DOWNPOURS AND RAPIDLY RISING WATER.

KANE
Special weather statement, Jul 17, 6:22 PM EDT, 1 hour 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL
   800 PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND TAZEWELL
   COUNTIES OF VIRGINIA UNTIL 900 PM...
...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL VIRGINIA UNTIL
   MIDNIGHT...

AT 622 PM...DOPPLER WEATHER RADAR SHOWED SHOWERS AND THUNDERSTORMS
ACROSS SUMMERS...GREENBRIER...MONROE AND MERCER COUNTIES IN
SOUTHWEST VIRGINIA. MORE THUNDERSTORMS WERE SCATTERED ACROSS
BEDFORD...AMHERST...CAMPBELL...MONTGOMERY...TAZEWELL...PATRICK
...AND BATH COUNTIES IN VIRGINIA AND SURRY AND YADKIN COUNTIES IN
NORTH CAROLINA.

AT 622 PM THE STORMS WITH THE HEAVIEST RAIN WERE OVER BATH COUNTY
VIRGINIA AND SURRY COUNTY NORTH CAROLINA. THESE STORMS WERE
PRODUCING FROM /1.5/ TO /2.0/ INCHES OF RAIN PER HOUR.

THE SHOWERS AND THUNDERSTORMS WERE DRIFTING TO THE SOUTHEAST
ABOUT 15 MPH.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WHICH CAN RAPIDLY
FLOOD ROADWAYS AND LOW-LYING AREAS. ALSO...THERE WILL BE BRIEF
GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING.

DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. BE ALERT FOR VERY HEAVY
DOWNPOURS AND RAPIDLY RISING WATER.

KANE

WWUS30KMOB0

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:49 PM EDTFlash Flood WarningRNKMontgomery116 min
Jul 17, 7:07 PM EDTSevere Thunderstorm WarningRNKBotetourt68 min
Jul 17, 7:19 PM EDTFlash Flood WarningRNKRoanoke116 min
Jul 17, 7:23 PM EDTFlash Flood WarningRNKCarroll3 hr
Jul 17, 7:52 PM EDTFlash Flood WarningRNKBotetourt2 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.